Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 62, NWS Fort Worth, TX

April 13, 2002Montague County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Apr 13, 2002, 10:18 AM CDT for Montague County, Texas. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 13, 2002, 10:18 AM CDT (15:18 UTC)
Expired
Apr 13, 2002, 11:15 AM CDT
In force
57 min
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Montague County, TX

What was reported inside it

TimeReportWhereRemark
Apr 13, 10:46 AM CDTThunderstorm Wind 52 EMontague, TXTrees were blown down by high winds.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 3.3 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2002-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 592 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2002-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
592 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
815 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KFWD 131518
SVRFTW
TXC337-131615-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
1018 AM CDT SAT APR 13 2002

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONTAGUE COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 1115 AM CDT

* AT 1018 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 18 MILES WEST OF NOCONA...MOVING EAST AT 35
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NOCONA AROUND 1040 AM CDT
  ST. JO AROUND 1100 AM CDT

* OTHER LOCATIONS IN THE WARNING INCLUDE BOWIE

LARGE HAIL AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER
IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

LAT...LON 3379 9819 3346 9797 3347 9748 3388 9748
          3414 9782

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 6:50 AM CDT, 3 hours 28 minutes earlier.

Area forecast discussion, Apr 13, 6:50 AM CDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION...UPDATED TO ADD AVIATION DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
650 AM CDT SAT APR 13 2002

...AVIATION DISCUSSION...
MAIN AVIATION CONCERN FOR THIS TAF PERIOD IS EVOLUTION OF
THUNDERSTORM COMPLEX OVER TEXAS PANHANDLE...NOW MOVING INTO THE
WESTERN RED RIVER VALLEY.  HAVE DECIDED TO INSERT A TEMPO GROUP WITH
MENTION OF TSRA FROM 13/17-20Z TO ACCOUNT FOR THUNDERSTORM COMPLEX
EXPECTED TO ARRIVE IN THE DFW AREA AT THIS TIME.  BASED ON MODEL
TRENDS OF YET ANOTHER CONVECTIVE COMPLEX DEVELOPING LATER THIS
EVENING...HAVE ADDED A SIMILAR TEMPO GROUP TO THE 14/06-09Z PERIOD.
FORECAST FOR TSRA WILL LIKELY REQUIRE ADJUSTING DURING THE DAY...AS
CONVECTIVE TRENDS BECOME BETTER DEFINED.  OTHERWISE...SOUTHEAST
WINDS FROM 5-10 KNOTS WILL PERSIST THROUGHOUT THE PERIOD...WITH
NON-CONVECTIVE WIND SHEAR A POSSIBILITY THIS MORNING...PER INCOMING
DATA FROM LATEST KFWD RAOB.

65/DD

...PREVIOUS PUBLIC DISCUSSION...
WEAK EAST-WEST ORIENTED STATIONARY FRONT REMAINS ACROSS CENTRAL
OKLAHOMA...WITH A STATIONARY OUTFLOW BOUNDARY NEAR A PALESTINE
...HILLSBORO...BRECKENRIDGE LINE IN NORTH TEXAS. BOTH OF THESE
BOUNDARIES SHOULD BE PREFERRED REGIONS FOR THUNDERSTORM FORMATION
AS A POTENT UPPER LEVEL DISTURBANCE MOVES ACROSS OKLAHOMA TODAY.
STRONG TO SEVERE THUNDERSTORMS WERE ONGOING IN THE PANHANDLE BEFORE
SUNRISE...AND THIS COMPLEX LIKELY WILL MAKE IT INTO THE RED RIVER
AREA DURING THE DAY.  SOME OF THE STORMS WILL BE SEVERE...WITH LARGE
HAIL AND DAMAGING WINDS.  ISOLATED TORNADOES ARE POSSIBLE...HOWEVER
WINDS AND HAIL APPEAR TO BE THE MAIN THREATS. THERE COULD BE SOME
VERY DAMAGING HIGH-PRECIPITATION SUPERCELL HAIL/WIND STORMS THIS
AFTERNOON.  LOCALLY HEAVY RAIN COULD OCCUR...ALTHOUGH THE STORMS
WILL NOT BE SLOW MOVING.

THE HIGHEST RAIN CHANCES TODAY AND TONIGHT WILL BE ALONG THE RED
RIVER...WITH THE LOWEST VALUES OF POPS IN THE SOUTHWEST AND SOUTH.
ANOTHER CHANCE FOR RAIN WILL COME IN THE MID- TO LATE WEEK PERIOD AS
A LONG WAVE LOW PRESSURE TROUGH ALOFT SETS UP IN THE WESTERN U.S.
MOS FIGURES HAVE BEEN CHANGED SOMEWHAT...WITH POPS RAISED ABOVE MOS
IN THE NORTH AND CENTRAL PORTIONS TODAY.  MOS TEMPS FOLLOWED
CLOSELY...BUT RAISED IN THE 4TH PERIOD FOR SUNDAY NIGHT LOWS.

26

FTW 81/61/84/64 5631   ACT 85/62/85/64 2431

.FWD...NONE.

In the hours before

Special weather statement, Apr 13, 5:03 AM CDT, 5 hours 15 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-132100-

HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
503 AM CDT SAT APR 13 2002

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FOR THE RED RIVER
VALLEY TODAY...MAINLY ALONG AND NORTH OF A LINE FROM GRAHAM...TO
LEWISVILLE...AND SULPHUR SPRINGS.  THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS ACROSS THE REMAINDER OF NORTH TEXAS TODAY.

A COMPLEX OF SEVERE THUNDERSTORMS...LOCATED OVER THE TEXAS PANHANDLE
EARLY THIS MORNING...WILL MOVE EAST AND SOUTHEAST INTO THE WESTERN
RED RIVER VALLEY BY DAYBREAK.  LARGE HAIL AND DAMAGING WINDS ARE
LIKELY WITH THESE THUNDERSTORMS AS THEY MOVE INTO NORTH TEXAS. BY
EARLY AFTERNOON...ADDITIONAL THUNDERSTORM DEVELOPMENT WILL OCCUR
ALONG ONE OR MORE OUTFLOW BOUNDARIES GENERATED BY THIS MORNINGS
ACTIVITY.  THESE THUNDERSTORMS ARE EXPECTED TO MOVE SOUTHEAST ACROSS
THE AREA...IMPACTING PORTIONS OF THE DALLAS-FORT WORTH AND WACO AREAS
THIS AFTERNOON AND EVENING.  ALTHOUGH THE PRIMARY SEVERE WEATHER
THREATS WILL BE FORM LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS
...AN ISOLATED TORNADO OR TWO COULD OCCUR.

SPOTTER ACTIVATION MAY BE REQUIRED AS EARLY AS 10 AM IN WESTERN
AREAS OF NORTH TEXAS...AND WILL LIKELY BE REQUIRED LATER IN THE DAY
ACROSS THE REST OF THE REGION. STAY TUNED TO COMMERCIAL RADIO...
TV...OR NOAA WEATHER RADIO FOR THE LATEST INFORMATION ON THIS
SEVERE WEATHER SITUATION.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 9:12 AM CDTSevere Thunderstorm WarningFWDMontague48 min
Apr 13, 10:54 AM CDTSevere Thunderstorm WarningFWDCooke66 min
Apr 13, 10:57 AM CDTSevere Thunderstorm WarningFWDJack63 min
Apr 13, 11:20 AM CDTSevere Thunderstorm WarningFWDWise55 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.